Utah, 2019

Avalanche in Utah, January 25, 2019

January 25, 2019 · NWS GJT · 1 event in 1 county or zone

A group of snowmobilers recreating in the Dark Canyon Basin in the La Sal Mountains triggered a massive avalanche.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A group of snowmobilers recreating in the Dark Canyon Basin in the La Sal Mountains triggered a massive avalanche.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 25, 1:27 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jan 25, 1:27 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
127 PM MST Fri Jan 25 2019

.SHORT TERM...(Tonight through Saturday night)
Issued at 1217 PM MST Fri Jan 25 2019

Northwesterly flow continues over the central Rockies this Friday
afternoon. A shortwave ripple in the flow, associated with weak
500mb vorticity maximum currently located over Wyoming, will dive
southward through evening hours. Short-term guidance remains in
excellent agreement regarding this system. While snowfall will be
limited in valley locations, the higher elevations of the Park,
Elkhead and Flat Top mountains are likely to see 4-8 inches of
accumulation before this event tapers off late on Saturday
morning. A combination of favorable orographics and ideal
temperatures in the lifted dendritic growth zone support this
forecast, despite a limited overall moisture source and/or frontal
forcing. The latest WSWGJT details timing, impacts, and snow
totals. Snow will also fall outside these ranges, making it as far
south as the northern Elks, Sawatch, and Gore Ranges. Less
precipitation will fall here, with a general 1-3 inch event
likely in the higher terrain. Farther south, only passing clouds
can be expected with this storm. Some cloud cover last night did
limit low temperatures across many high mountain valleys. While
this will be the case again tonight and on Saturday night, lows
were still dropped a few degrees below minimum guidance in the
typically colder locations.

Precipitation is expected to wind down on Saturday after sunrise
as this system slides east of the divide. A large ridge of high
pressure will continue to build over the west cost...helping to
push jet stream flow farther east into the high plains. Other than
a few lingering snow showers in the highest elevations of the Park
Range, a dry day is expected on Saturday. High temperatures will
continue to run around 5 degrees below average throughout much of
the western slope.

.LONG TERM...(Sunday through Friday)
Issued at 1217 PM MST Fri Jan 25 2019

The long-term forecast will start off with mainly dry weather and
northwesterly flow over the central Rockies on Sunday. This break
will be short-lived however, as the next trough will dive
southward through the northern Rockies on Sunday night into Monday
morning. As of the 12z model cycle, this event will primary favor
the front-rage of Colorado as easterly upslope flow enhances
precipitation after the cold frontal passage. The western slope
will see a small amount of precipitation, mainly driven by jet
stream flow aloft. A cold front is expected to drop southward
through the day with this system, passing through the US 40
corridor around sunrise, the I-70 corridor around noon, and washing
out in the San Juans around sunset. Again...very little
precipitation is expected with this system. A blend of current
model guidance suggests 2-4 inches of snow throughout most of the
major ranges, with less in the San Juans where only an inch or so
should be expected in the higher terrain.

Dry weather moves back in for Tuesday and Wednesday as
temperatures slowly rebound through midweek. Forecast confidence
drops considerably by Thursday and Friday. Differences emerge in
the way the GFS and the ECMWF handle the breakdown of the west-
coast trough. With each model cycle over the past few days has
come a vastly different solution, none of which has stood for more
than a run or two. Due to the highly variable forecast guidance,
confidence in the forecast beyond Wednesday is low. The trend this
winter season has been for ridging to break down rather than to
hold tough, so we have introduced some very low-end pops into the
grids beyond Day 6.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1024 AM MST Fri Jan 25 2019

Snow and low ceilings will continue for the northern mountains and
KHDN today. Some breaks will bring VFR conditions from time to
time but conditions look to stay in the MVFR range. Outside of
KHDN, VFR expected though mountain TAF sites will likely see
broken ceilings between 6 to 10K ft. Another wave will move
through late afternoon and continue through Saturday morning. The
northern mountains and Flat Tops will see more snow with the wave
as will KHDN keeping the ceilings and visibilities below VFR.
Remaining TAF sites will see VFR but with some broken ceilings.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 8 AM MST Saturday for COZ004-013.

UT...None.
&&

SHORT TERM...MAC
LONG TERM...MAC
AVIATION...TGR
Hazardous weather outlook, Jan 25, 3:27 AM MST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
327 AM MST Fri Jan 25 2019

COZ001>014-017>023-UTZ022>025-027>029-261030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
327 AM MST Fri Jan 25 2019

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Another short-lived disturbance will produce 4 to 9 inches of
snowfall in the Park and Gore ranges and the Flattops late this
afternoon and tonight. Light snow amounts are expected at lower
elevations east of Craig and north of Interstate 70.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Snow showers will decrease Saturday in the Colorado northern and
central mountains though isolated snow showers will continue
through Saturday night.

There will be another chance for snow across the northern and
central Colorado mountains Sunday night through Monday.

Dry conditions are expected Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 25, 2:42 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
242 PM MST FRI JAN 25 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             1 SE AVON               39.64N 106.52W
01/25/2019  M2.4 INCH        EAGLE              CO   COCORAHS

            COCORAHS STATION CO-EG-31, AVON 1.1SE.

0700 AM     SNOW             2 NW GLENWOOD SPRINGS   39.57N 107.35W
01/25/2019  M1.4 INCH        GARFIELD           CO   COCORAHS

            COCORAHS STATION CO-GF-40, GLENWOOD SPRINGS
            1.7NW.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, La Sal & Abajo Mountains

When
January 25, 4:30 PM MST to 4:45 PM MST
Where
La Sal & Abajo Mountains forecast zone
Deaths
1 direct, 0 indirect
Reported by
State Official
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

On the afternoon of January 25, a snowmobiler was buried in an avalanche in Dark Canyon, in the La Sal Mountains of southeastern Utah. His party attempted a rescue but they were unable to locate him and night was falling. Plans were made for search and rescue efforts to resume the following day. On Saturday, January 26, members from San Juan and Grand County Search and Rescues, Utah Department of Public Safety, and professional avalanche rescue dogs and handlers from Wasatch Backcountry Rescue, Alta, and Park City Ski areas conducted recovery efforts. The body was recovered late in the afternoon.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, La Sal & Abajo Mountains2019-01-2539MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 794267.